Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 5, 2011, 3:35 PM MST for Santa Cruz County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2011, 3:35 PM MST (22:35 UTC)
- Expired
- Aug 5, 2011, 4:00 PM MST
- In force
- 25 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
852 WUUS55 KTWC 052235 SVRTWC AZC023-052300- /O.NEW.KTWC.SV.W.0070.110805T2235Z-110805T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST FRI AUG 5 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA... * UNTIL 400 PM MST * AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TUBAC AND MOVING SLOWLY TO THE EAST. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3164 11091 3155 11100 3160 11108 3168 11104 TIME...MOT...LOC 2235Z 255DEG 1KT 3161 11104 $$
1 follow-up statement
167 WWUS55 KTWC 052255 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 355 PM MST FRI AUG 5 2011 AZC023-052304- /O.EXP.KTWC.SV.W.0070.000000T0000Z-110805T2300Z/ SANTA CRUZ AZ- 355 PM MST FRI AUG 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL EXPIRE AT 400 PM MST... THE SEVERE THUNDERSTORM NEAR TUBAC HAS WEAKENED BELOW SEVERE LIMITS AND WILL CONTINUE TO WEAKEN THROUGH 410 PM MST. LAT...LON 3164 11091 3155 11100 3160 11108 3168 11104 TIME...MOT...LOC 2254Z 255DEG 1KT 3161 11103 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:05 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 5, 3:05 PM MST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 305 PM MST FRI AUG 5 2011 .SYNOPSIS...ADEQUATE MOISTURE WILL PROVIDE ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. && .DISCUSSION...ACTIVITY THIS AFTERNOON HAS BEEN PRETTY MUCH STUCK NEAR THE MOUNTAINS WITH A FEW GETTING INTO THE VALLEYS EAST OF TUCSON BUT WEAKENING RATHER QUICKLY. STORMS IN GRAHAM/GREENLEE/FAR EASTERN PINAL/NRN COCHISE COUNTY WILL BE FIGHTING ANVIL DECK WHICH WILL LIMIT CAPE VALUES. STILL COULD SEE LOCALIZED MODERATE RAIN NEAR THE HIGHER TERRAIN. FOCUS FOR THIS EVENING WILL BE ACROSS SOUTHERN COCHISE COUNTY AND ALL OF SANTA CRUZ COUNTY. HAVE SEEN SOME STRONG PULSY STORMS OVER THE HUACHUCA MOUNTAINS AND SOUTHEAST SANTA CRUZ COUNTY. QUICK RAINFALL AMOUNTS LIKELY IN THE HALF TO ONE RANGE. NOTE TO OUR USERS...RADAR PRECIPITATION TOTALS ARE RUNNING ON THE HIGH SIDE. THE REASON FOR THE HEIGHTENED FOCUS IS DUE TO THE CIRCULATION THAT IS CLEARLY VISIBLE ON SATELLITE IMAGERY HALFWAY BETWEEN NOGALES AND HERMOSILLO SONORA MEXICO. 18Z NAM CONTINUE TO SLOWLY MOVE THIS FEATURE WEST...BUT IT WILL HIT A WALL OF MID-LEVEL WEST NORTHWEST WINDS THAT IS OVER FAR NORTHWEST SONORA MEXICO. NAM EVOLVES THIS INTO AN INVERTED TROF WITH AXIS OVER SANTA CRUZ COUNTY AND PRODUCES AND LARGE AREA OF 1"-2" RAINFALL OVER SANTA CRUZ AND UP TO 4" SOUTH OF THE BORDER. CONSIDERED FFA FOR THIS AREA BUT AT THIS TIME WILL MENTION HEAVY RAIN IN THE EVENING FORECAST FOR SANTA CRUZ COUNTY. ELSEWHERE...LIKE TUCSON METRO AREA...THE CHANCES ARE LOW WITH THE METRO AREA NEEDING HELP FROM OUTFLOW BOUNDARY INTERACTION. LATEST MODEL RUNS MAINTAIN INVERTED TROF ACROSS THE AREA SATURDAY BETWEEN UPPER HIGH OFF NORTHERN BAJA CALIFORNIA AND OVER SOUTHEAST NEW MEXICO. ISOLD/SCTD AFTN/EVENG STORMS FOR ERN 2/3RDS OF FORECAST AREA. SUNDAY AND MONDAY...INVERTED TROF STILL IN THE PICTURE ON SUNDAY AS THE TWO UPPER HIGHS START THE PROCESS OF CONSOLIDATION WHICH WILL BE COMPLETE EAST OF THE AREA ON MONDAY. REMAINDER OF NEXT WEEK...NOTHING TO HANG HAT ON FROM DEVIATING FROM CLIMATOLOGICAL POPS. HIGH TEMPERATURES OVER THE NEXT WEEK WILL REMAIN SEVERAL DEGREES ABOVE NORMAL BUT SHOW A SMALL DAY-TO-DAY DECREASES. && .AVIATION...ISOLD TO SCT TSRA/SHRA WILL OCCUR THRU 06Z SATURDAY... WITH THE BULK OF TSRA/SHRA TO BE FROM KTUS VICINITY EWD/SWD. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 35 KTS ASSOCIATED WITH THE STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE 06Z-12Z SATURDAY. OTHERWISE...FEW TO OCCASIONALLY BKN CLOUDS GENERALLY AT 8K-12K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS INTO SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR EXCEPT STRONG AND GUSTY WIND WILL PREVAIL NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 12:15 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1215 PM MST FRI AUG 5 2011 AZZ503-507-508-512-513-515-060600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- BABOQUIVARI MOUNTAINS- 1045 AM MST FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. WITH THE ATMOSPHERE REMAINING MOIST...SOME OF THE STRONGER STORMS COULD PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF TIME...ALONG WITH WIND GUSTS UP TO 50 MPH...ESPECIALLY ALONG AND NEAR THE INTERNATIONAL BORDER. THE HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING PROBLEMS...ESPECIALLY NEAR AND DOWNSTREAM OF THE MONUMENT AND HORSESHOE WILDFIRE BURN SCARS. A FEW STORMS MIGHT LINGER INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF THE WILDFIRE BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ504-506-509-511-514-060600- TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS- 1215 PM MST FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED VALLEY TO SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ510-060600- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- 1045 AM MST FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF THE WALLOW WILDFIRE BURN SCAR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF THE WALLOW WILDFIRE BURN SCAR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-060600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1045 AM MST FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...MAINLY EAST OF A ELOY TO SELL LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 4, 6:07 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 4, 7:11 PM MST | Areal Flood Advisory | TWC | Pima | 79 min |
| Aug 5, 1:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 5, 2:52 PM MST | Areal Flood Advisory | TWC | Cochise | 113 min |
| Aug 5, 3:51 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 114 min |
| Aug 5, 4:27 PM MST | Areal Flood Advisory | TWC | Cochise | 93 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.